Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 5, NWS Elko, NV

February 29, 2020Nye County, Nevada

NWS Elko, NV issued this wind advisory at Feb 29, 2020, 10:02 AM PST for Nye County, Nevada. It took effect at Mar 1, 2020, 10:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 29, 2020, 10:02 AM PST (18:02 UTC)
In effect from
Mar 1, 2020, 10:00 AM PST
Expired
Mar 1, 2020, 7:20 PM PST
In force
9 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3017 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WWUS75 KLKN 291802
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1002 AM PST Sat Feb 29 2020

NVZ040-010215-
/O.NEW.KLKN.WI.Y.0005.200301T1800Z-200302T0800Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
1002 AM PST Sat Feb 29 2020

...WIND ADVISORY IN EFFECT FROM 10 AM SUNDAY TO MIDNIGHT PST
SUNDAY NIGHT...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwestern Nye County.

* WHEN...From 10 AM Sunday to midnight PST Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
3 follow-up statements
259 
WWUS75 KLKN 292238
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
238 PM PST Sat Feb 29 2020

NVZ040-010645-
/O.CON.KLKN.WI.Y.0005.200301T1800Z-200302T0800Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
238 PM PST Sat Feb 29 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO MIDNIGHT
PST SUNDAY NIGHT...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwestern Nye County.

* WHEN...From 10 AM Sunday to midnight PST Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
832 
WWUS75 KLKN 011113
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
313 AM PST Sun Mar 1 2020

NVZ040-020100-
/O.CON.KLKN.WI.Y.0005.200301T1800Z-200302T0800Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
313 AM PST Sun Mar 1 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
MIDNIGHT PST TONIGHT...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwestern Nye County.

* WHEN...From 10 AM this Sunday morning to midnight PST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
763 
WWUS75 KLKN 020320
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
720 PM PST Sun Mar 1 2020

NVZ040-020430-
/O.CAN.KLKN.WI.Y.0005.000000T0000Z-200302T0800Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
720 PM PST Sun Mar 1 2020

...WIND ADVISORY IS CANCELLED...

Winds remain below advisory levels across central Nevada so the
advisory has been cancelled.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 29, 3:19 AM PST, 6 hours 43 minutes earlier.

Area forecast discussion, Feb 29, 3:19 AM PST, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service Elko NV
319 AM PST Sat Feb 29 2020

.SYNOPSIS...Rain and snow showers return to much of the region
by late this afternoon, with precipitation changing over to all
snow later this evening into Sunday. Dry conditions then expected
next week with cooler temperatures on Monday followed by a warming
trend the remainder of the week.

&&

.SHORT TERM...Today through Monday. Mostly cloudy across the CWA
early this morning as trough energy, currently over the Pacific
NW, approaches Humboldt County. A mix of light valley rain and
mountain snow will begin over portions of northern Humboldt and
far NW Elko Counties later this morning and early afternoon. By
late this afternoon and early this evening the cold front and
associated showers will spread SE across all of Humboldt County.
Snow levels lower to all valley floors post frontal with the
trough progressing SE across the CWA later tonight and into Sunday
morning. Most valley areas over Humboldt, Elko and the northern
halves of Lander and Eureka Counties are expected to receive
between roughly 1 to 2 inches of snow by Sunday morning when
showers taper off. As for central NV locations, the cold front
and associated moisture is expected to begin this evening over
southern Lander and Eureka Counties, then drift further SE into
White Pine and northern Nye Counties overnight and into Sunday
where slightly higher snow amounts are likely, generally 1-3
inches with some higher amounts over mountain areas. Some light
snow showers are expected to linger into Sunday evening over
portions of mainly just east-central NV, with showers ending in
all areas by Sunday night.

Temperatures today will continue to be above normal ahead of the
cold front, with much cooler conditions on Sunday post-frontal.
Slightly warmer on Monday however still below normal temperatures
with the region under a dry northerly flow.

.LONG TERM...Monday Night through next Saturday. Southern lobe of
potent upper trough will track across northern Mexico into west
Texas Monday night into Tuesday leaving Nevada in a cooler, north
then northwest flow early next week. Cool down will not last long
as weak ridging on backside of departing trough allows mid- level
winds to become more zonal by Wednesday and then southwesterly
Thursday afternoon into early next Friday. This will ensure dry
and quiet weather across the region with a warming trend through
the most of the later half of next week. Late Friday and Saturday
should see the ridge depart the area and a trough begin to dig
into the western portions of CONUS. This should bring further
cool and moist air to NV which should cause showers for the end
of next week. Higher March sun angle/stronger insolation will help
warm afternoon temperatures into the mid 50s to mid 60s for a
taste of pleasant early spring- like weather. Nighttime lows will
still be on the chilly side dipping down into the teens and 20s,
though a few of the normally cold spots could bottom out in the
single digits especially early Tuesday morning.

&&

.AVIATION...Increasing cloud cover and chances for precipitation
are expected Saturday morning through Saturday afternoon north of
US-50 across northern Nevada. A cold front will move through
northern Nevada late Saturday morning into Saturday afternoon
bringing initially rain across the I-80 corridor before changing
over to snow late Saturday afternoon and evening for KWMC, KBAM
and KEKO. Snow will expand southward towards central Nevada Sunday
morning and along US 50 Sunday mid-morning through late
Sunday afternoon affecting KTPH and KELY. Expect occasional MVFR
and even IFR conditions in the heavier snow showers. Winds will
also increase as the cold front moves into the state. Southwest
winds Saturday morning will become northwest by Sunday morning
across northern and central Nevada behind the cold front.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/99/93

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 9:57 AM PSTWinter Weather AdvisoryLKNEureka, Lander, White Pine33 hr

Nearby

Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.